Nebraska, 2009

High Wind in Nebraska, December 25 to 26, 2009

December 25 to 26, 2009 · NWS GLD · 1 event in 1 county or zone

An intense low pressure system over Iowa resulted in a strong surface pressure gradient across the Tri-State region. Northwest winds of 40 to 60 mph persisted for much of Christmas Day, creating areas of blowing snow and reduced visibility.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

An intense low pressure system over Iowa resulted in a strong surface pressure gradient across the Tri-State region. Northwest winds of 40 to 60 mph persisted for much of Christmas Day, creating areas of blowing snow and reduced visibility.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 25, 6:50 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Dec 25, 6:50 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
550 AM MST FRI DEC 25 2009

.UPDATE...
550 AM MST FRI DEC 25 2009

MADE A MINOR UPDATE TO GRIDS FOR TODAY TO INCREASE WIND GUSTS TO
AROUND 50 MPH. METAR SITES ARE ALREADY SHOWING CONSISTENT GUSTS OF
30 TO 35 KTS AND VWP CONTINUES TO SHOW 55-60 KT WINDS IN THE
LOWEST 3000 FT.

BOTH NAM AND GFS SHOW A STRONG NORTHWESTERLY JET OVER THE FORECAST
AREA EARLY THIS MORNING...BUT THE CORE OF STRONGEST WINDS IS
FORECAST TO ROTATE INTO CENTRAL AND SOUTHERN KANSAS BY MIDDAY.
THERE MAY BE A WINDOW OF OPPORTUNITY FOR GUSTS AROUND 50 MPH BY
MID-MORNING. CLOUD COVER WILL BE INCREASING THIS MORNING WHICH
SHOULD LIMIT MIXING THIS AFTERNOON. BUFKIT SHOWS MIXING MAY JUST
CREEP UP INTO THE STRONGER WINDS THIS MORNING BEFORE THE MAIN BAND
OF WIND MOVES OUT OF THE AREA.

CURRENT THINKING IS THAT WE WILL REMAIN BELOW HIGH WIND WARNING
CRITERIA TODAY BUT WORDED THE WIND ADVISORY A BIT STRONGER IN CASE
WE GET CLOSE.

DLF

&&

.DISCUSSION...
310 AM MST FRI DEC 25 2009

MAIN WEATHER STORY FOR TODAY WILL BE WIND. GOODLAND VWP CURRENTLY
SHOWS 55 KTS AT 2500 FT AGL. BOTH GFS AND NAM GUIDANCE INDICATE
FAIRLY STRONG WINDS TODAY AND TONIGHT BUT LOOK TO BE
UNDERESTIMATING SPEEDS BY 10-15 KTS COMPARED TO CURRENT VWP AND
PROFILERS. GENERALLY WENT WITH NAM GUIDANCE FOR WIND TODAY AND
TONIGHT BUT BUMPED THE SPEEDS UP TO GIVE 30 GUST 45 MOST AREAS.
WIND ADVISORY ALREADY OUT FROM PREVIOUS EVENING SHIFT AND LITTLE
MODIFICATIONS ARE NEEDED. FAVORED LOCATIONS FOR HIGHEST WIND GUSTS
TODAY LOOK TO BE CENTRAL AND EAST COUNTIES. SURFACE GRADIENT STAYS
TIGHT THROUGH MUCH OF TONIGHT SO KEPT WINDS GUSTY FRIDAY NIGHT.

THE NEXT CHANCE FOR PRECIPITATION WILL BE TODAY IN THE FORM OF
LIGHT SNOW...MORE LIKELY AFTER 18Z AND IN OUR NORTHERN
COUNTIES...AS THE UPPER LOW CURRENTLY OVER NE/WY BORDER MOVES OVER
THE AREA AND BEGINS IT MERGER WITH THE UPPER LOW NEAR STL. STRONG
WARM ADVECTION IS FORECAST IN THE 10K-20K FOOT LAYER BY 18Z AND
RH VALUES IN THE LOWEST 10K FEET ALSO INCREASE SHARPLY. BOTTOM
LINE IS THE CHANCE FOR LIGHT SNOW WILL INCREASE AFTER 18Z AND
CONTINUE OVERNIGHT. NOT EXPECTING MUCH IN THE WAY OF ACCUMULATIONS
BUT THE NEBRASKA COUNTIES COULD PICK UP AN INCH.

CURRENT WIND CHILL ADVISORY STILL LOOKS ON TRACK WITH AIR
TEMPERATURES IN THE SINGLE DIGITS WITH WIND SPEEDS OF 10-20 KTS.
WILL LET THAT CONTINUE AS PLANNED UNTIL EXPIRATION AT 16Z.

OVERALL...NO MAJOR CHANGES TO GOING FORECAST NEXT THREE DAYS. THE
MAIN CIRCULATION FEATURE DOMINATING MOST OF THE COUNTRY WILL BE
THE MERGER OF TWO UPPER LOWS WHICH THEN BOG DOWN OVER WISCONSIN
TOMORROW. THAT WILL KEEP CYCLING A COLD AND MOIST FLOW OVER THE
LOCAL AREA. FOR TEMPERATURE GUIDANCE...GENERALLY WENT WITH THE NAM
WHICH IS THE COLDER OF THE SOLUTIONS. JUST CANT SEE THE GFS
PROJECTION OF WARMING INTO THE LOWER 30S BY SUNDAY GIVEN THE
FORECAST OF 850 MB TEMPERATURES AROUND -8 TO -12 FOR THE NEXT
THREE DAYS ALONG WITH SNOW COVER AND MOSTLY CLOUDY SKIES.

DLF
&&

.AVIATION...
431 AM MST FRI DEC 25 2009

FOR THE 12Z TAFS...AS STATED ABOVE MAIN STORY TODAY WILL BE THE
WIND. THERE WILL BE SOME DECREASE NEAR 04Z BUT STILL SHOULD BE
GUSTY. OTHERWISE...LIGHT SNOW WILL MOVE IN FROM THE NORTH BUT IS
NOT EXPECTED TO REDUCE VISIBILITY VERY MUCH. CEILINGS LOOK TO STAY
JUST ABOVE MVFR DURING THE LAST HALF OF THE PERIOD. UPCOMING TAFS
WILL NEED TO ADDRESS IF MVFR CEILINGS COULD OCCUR DURING THIS TIME.

BULLER
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 2 AM MST /3 AM CST/ SATURDAY FOR KSZ001>004-
     013>016-027>029-041-042.

     WIND CHILL ADVISORY UNTIL 9 AM MST /10 AM CST/ THIS MORNING FOR
     KSZ001>004-013>016-027-028.

NE...WIND ADVISORY UNTIL 2 AM MST /3 AM CST/ SATURDAY FOR NEZ079>081.

     WIND CHILL ADVISORY UNTIL 9 AM MST /10 AM CST/ THIS MORNING FOR
     NEZ079>081.

CO...WIND ADVISORY UNTIL 2 AM MST SATURDAY FOR COZ090>092.

     WIND CHILL ADVISORY UNTIL 9 AM MST THIS MORNING FOR COZ090>092.

&&
Hazardous weather outlook, Dec 25, 5:05 AM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
405 AM MST FRI DEC 25 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261345-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
405 AM MST FRI DEC 25 2009 /505 AM CST FRI DEC 25 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT UNTIL 9 AM MST /10 AM CST/ FOR
WIND CHILL VALUES OF MINUS 15 TO MINUS 20 DEGREES.

A WIND ADVISORY IS IN EFFECT FROM THIS MORNING UNTIL 2 AM MST /3
AM CST/ SATURDAY. NORTHWEST WINDS WILL INCREASE TO 25-35 MPH WITH
GUSTS TO 45 MPH. LIGHT WEIGHT AND HIGH PROFILE VEHICLES WILL BE
AFFECTED BY THE STRONG WINDS. SOME BLOWING OF EXISTING SNOW COVER
WILL OCCUR BUT VISIBILITY WILL NOT BE SIGNIFICANTLY IMPACTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Red Willow

When
December 25, 10:00 AM CST to December 26, 3:00 AM CST
Where
Red Willow forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Peak wind gust of 61 mph occurred at 0008 CST on December 26th.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205439.